Alert archive / California / Wind Advisories in 2023
Wind Advisory 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Jan 5, 2023, 5:03 PM PST for Imperial County, California. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2023, 5:03 PM PST (01:03 UTC)
- Expired
- Jan 5, 2023, 11:00 PM PST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195 WWUS75 KPSR 060103 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 603 PM MST Thu Jan 5 2023 CAZ562-060700- /O.NEW.KPSR.WI.Y.0002.230106T0103Z-230106T0700Z/ Imperial County Southwest- 503 PM PST Thu Jan 5 2023 ...WIND ADVISORY IN EFFECT UNTIL 11 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 11 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
1 follow-up statement
791 WWUS75 KPSR 060720 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1220 AM MST Fri Jan 6 2023 CAZ562-061200- /O.EXP.KPSR.WI.Y.0002.000000T0000Z-230106T0700Z/ /O.NEW.KPSR.WI.Y.0003.230106T0720Z-230106T1200Z/ Imperial County Southwest- 1120 PM PST Thu Jan 5 2023 ...WIND ADVISORY IN EFFECT UNTIL 4 AM PST FRIDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 4 AM PST Friday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AJ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 5, 3:12 PM PST, 1 hour 51 minutes earlier.
Area forecast discussion, Jan 5, 3:12 PM PST, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 412 PM MST Thu Jan 5 2023 .UPDATE...0Z Aviation Discussion (Below) && .SYNOPSIS... A weakening weather system will depart our region this evening, with very slight rain and high elevation snow chances primarily across southeast California and into northern Arizona. Quiet weather will settle in Friday and remain through Monday. The next opportunity for rain arrives Tuesday, though rain chances and amounts are not particularly great at this time. Temperatures will generally remain near to slightly above normal during the next week. && .DISCUSSION... The tail end of a fairly strong system pushing into northern California is clipping our western CWA this afternoon. Objective analysis depicts a 120 kt WSW-ENE oriented jet streak over southern California and into northern Arizona. An attendant surface cold front was pushing through SGX's area at press time. Given the diffluent but anti-cyclonic flow over our CWA and thrust of the moisture flux to our north, anticipating not much more than we currently see with sporadic light showers over our western CWA. Most notably will be the cloud cover. By later this evening, any forcing will be well north of us and we will be settling back in to dry weather. Through Monday, long wave troughing will remain anchored just off the US West Coast, continually reinforced by a still active East Asian Jet. Our forecast area will be under the downstream ridge, meaning dry weather with seasonable temperatures. The next chance for any rain arrives Tuesday/Tuesday Night. Not too dissimilar to today, the southern lobe of a lifting upper level will shear off as a short wave and traverse through the Four Corners region. Cluster analysis of global ensembles reveals uncertainty with regards to timing though not drastically with a large majority of individual members generating precipitation for Phoenix between late Tuesday morning and late Tuesday evening. GEFS is a little more robust with the IVT signal than the EPS, but even that has a <20% chance of values of 250+ kg/(ms). Individual members (raw output) are mostly around 0.1" for Phoenix with lesser amounts to the west and a little more to the east. Post-processed NBM data currently supports PoPs of just around 20-30%, and we have to get up to the 95th percentile with the PQPF to see any values of 0.2-0.5". So right now, this is clearly looking like a (very) light precip event should it develop. Given this pattern, temperatures will fluctuate just a few degrees up/down with each passing wave or ridge axis. In general, they will be at to slightly above normal. Looking a bit beyond the 7-day window, both the GEFS and EPS having been showing a coherent IVT signature around Jan 15-17. This could come to fruition if/when the persistent long wave pattern begins to show more progression. CPC-provided extreme forecast tool shows a 30-50% chance for rainfall to exceed the 85th percentile of climatology. The 6-10 and 8-14 day CPC outlooks depict a 40-60% chance for precipitation amounts to be in the upper tercile. && .AVIATION...Updated at 2315Z. South-Central Arizona including KPHX, KIWA, KSDL, KDVT... Thick mid and high clouds are passing through this evening, above 10KFT. Occasional virga or even a few sprinkles cannot be ruled out through mid/late evening. This may cause periods of variable winds/directions. However, we do expect a period of light westerly winds during the evening before reverting easterly overnight and back into a light/diurnal pattern through Friday. No significant aviation weather impacts. Southeast California/Southwest Arizona including KIPL and KBLH... There are a few showers across portions of SE Cali, but these will dissipate through the evening and are likely to stay away from our terminals. Otherwise, general clearing trend will commence in the skies with a period of west to northwest winds beginning at IPL through the next couple hours, extending through tomorrow. A brief period of gusts >20KT is possible this evening (30-40% chance) at IPL. Those flying over western Imperial County may encounter locally stronger winds/mountain turbulence. Winds at BLH will favor SSW this evening, becoming NW tomorrow. && .FIRE WEATHER... The southern end of a weakening weather system will brush the forecast area today and tonight. Any wetting rain is expected to be limited to Joshua Tree National Park during the day today. Whereas other areas will get very little, if any, rain. The next opportunity for precipitation will be early next week in the Monday night to Wednesday morning time frame with better chances for wetting rain. Expect some minor breeziness over southeast California today. Otherwise, winds will be light before some minor breeziness returns Tuesday. Despite the passing weather systems and periods of cloudiness, high temperatures will be generally in the mid to upper 60s on the lower deserts including the Phoenix area. MinRH values will generally be in the 35-50% range for most places today and Friday (higher for Joshua Tree N.P.) followed by a drying trend with values in the 25-35% range most places by Monday. Values increase by 10-15% by Wednesday. MaxRH will follow similar trends but remain at least Good. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AJ AVIATION...Heil FIRE WEATHER...AJ
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 11:20 PM PST | Wind Advisory | PSR | Imperial | 5 hr |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.